Seizures, manic episodes, prevention of headache
Increases the level of GABA (inhibitory neurotransmitter) in CNS
Anticonvulsant, vascular headache suppressants
• May cause suicidal thoughts, agitation, dizziness, insomnia, hepatotoxicity,
• Increases risk for bleeding with Warfarin
• Use caution with MAOIs
• Monitor liver function tests
Okay, let’s talk about Divalproex, also known as Depakote. This is an oral medication, as you can see here from the packaging, but it also comes in an IV form. So remember when we talk about the therapeutic class, we are talking about how the drug works in the body while the pharmacologic class is the chemical effect. In this case, Divalproex does not have a pharmacologic class while the therapeutic class of Divalproex is an anticonvulsant and vascular headache suppressant. So Divalproex works by increasing the level of GABA in the central nervous system and is indicated for the treatment of seizures, manic episodes, and the prevention of headaches as low levels of GABA are said to be linked to epilepsy, anxiety, chronic pain and mood disorders. So this all makes sense.
Some of the side effects that we see with Divalproex are agitation, dizziness, and insomnia. Some nursing considerations with Divalproex. Monitor liver function tests in your patients, be aware that this medication can cause suicidal thoughts, hepatotoxicity, and pancreatitis. There is an increased risk of bleeding if the patient is also on warfarin. Use caution if your patient is also on MAOIs. Teach the patient to report immediately any thoughts and feelings of suicide to the provider. And guys serum drug level monitoring of seizure medications. Like this one is super important. There are often wide ranges stated in literature, but some patients may require less than that while other patients require more. So do not be surprised if there is a variation in the amount of medication needed for seizure control in your patient. That’s it for Divalproex or Depakote. Now go out and be your best self today. And as always happy nursing.